Fatal pulmonary hemorrhage after use of the flow-directed balloon-tipped catheter
Department of Medicine, Division of Cardiovascular Medicine
Adult; Aged; Female; Heart Catheterization; Hemorrhage; Humans; Lung Diseases; Male; Middle Aged; *Postoperative Complications; Pulmonary Artery; Rupture
Cardiology | Cardiovascular Diseases | Equipment and Supplies
The flow-directed balloon-tipped catheter is extensively used in intensive care units, catheterization laboratories, operating rooms, and emergency wards. Major complications associated with its use have not been frequently reported. In a recent 2-year period in four hospitals, we identified five cases of fatal pulmonary hemorrhage resulting from balloon-tipped catheters. We review here four additional cases previously cited in the literature and discuss possible mechanisms and predisposing factors associated with this complication and guidelines for safe use of these catheters. Pulmonary artery rupture is probably commoner than previously reported.
DOI of Published Version
Ann Intern Med. 1979 Mar;90(3):344-7.
Annals of internal medicine
Pape LA, Haffajee CI, Markis JE, Ockene IS, Paraskos JA, Dalen JE, Alpert JS. (1979). Fatal pulmonary hemorrhage after use of the flow-directed balloon-tipped catheter. Cardiovascular Medicine Publications. https://doi.org/10.7326/0003-4819-90-3-344. Retrieved from https://escholarship.umassmed.edu/cardio_pp/22